Alert archive / Georgia / Areal Flood Warnings in 2020

Areal Flood Warning 7, NWS Atlanta, GA

February 20, 2020Newton County, Georgia

NWS Atlanta, GA issued this areal flood warning at Feb 20, 2020, 12:10 PM EST for Newton County, Georgia. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2020, 12:10 PM EST (17:10 UTC)
Expired
Feb 21, 2020, 9:00 AM EST
In force
21 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

County Newton County, GA

The radar

The Atlanta radar (KFFC), 70 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this areal flood warning went out at Feb 20, 6:36 AM EST, 5 hours 34 minutes earlier.

Area forecast discussion, Feb 20, 6:36 AM EST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
636 AM EST Thu Feb 20 2020

...12Z Aviation Forecast Discussion...

.PREV DISCUSSION... /Issued 417 AM EST Thu Feb 20 2020/

..Morning Area Forecast Discussion...

SHORT TERM /Today through Friday/...

Rain is on the increase (again) this morning in association with an
approaching upper wave. Widespread rainfall will thus continue to
overspread the area through the day today. While total additional
QPF through tonight would be fairly unimpressive under normal
circumstances, very wet antecedent conditions will translate any
additional rainfall into runoff. With many waterways already in
flood or in an elevated state, a Flash Flood Watch will remain in
effect through today as the additional 1 to 2" rainfall totals will
lead to an elevated risk of additional flooding concerns.

Meanwhile, as a strong surface high settles into the Midwest,
gradual cold air advection will occur through this afternoon while
precipitation persists across the area. While temperatures remain
above freezing areawide at this hour, temperature profiles will
become supportive of wintry precipitation, primarily in the higher
elevations of the north Georgia mountains from midday and into the
afternoon hours. Profiles continue to support a rain/snow mix
transitioning to light snow in these areas, though a more mixed bag
perhaps including sleet pellets is possible at the onset. The more
significant accumulations are expected to remain limited to higher
elevations where 1-2" snowfall accumulations are forecast through
this evening with locally slightly higher totals possible. A Winter
Weather Advisory remains in effect for these locations through 1 AM
Friday where some roads could become slippery. At lower elevations,
brief light snowfall accumulations are possible, especially on
elevated and grassy surfaces, but warmer temperatures should
preclude more significant accumulations.

Precipitation will rapidly dwindle from north to south through the
evening. As colder air continues to quickly filter southward along
the back edge of the precipitation, a brief light/rain snow mix or
light snow shower would be possible as far south as the Atlanta
metro, but no impacts would occur. Overnight temperatures will drop
below freezing across north Georgia after precipitation has ended,
so patchy black ice would remain possible through Friday morning,
primarily on protected/lesser traveled routes.

Otherwise, high pressure will build southward through Friday,
finally bringing a dry respite and sunny skies on Friday. Highs
Friday will run 10-15 degrees below normal.

RW

LONG TERM /Friday Night through Wednesday/...

Cool, clear, and calm conditions continue at the start of the long
term period. Lows saturday morning will dip into the mid-20s for the
forecast area before sunny skies bring us back into the mid-50s in
the afternoon. As the long term picture becomes clearer, trends are
quickly showing pleasant conditions continuing into Sunday as models
begin pushing the start of the next rain system back into the
work week.

As we get into early Monday morning, a mid-level trough is expected
to to sweeping through the Central Plains with an associated
surface cyclone moving through the Ozarks. A warm, moist conveyer
belt will then override a warm front extending from the surface low
pressure into the southeastern CONUS, bringing with it the
beginning of our next rain system. As the system progresses, precip
will remain in the forecast with the strongest round of showers and
possible thunderstorms on late Monday night onto Tuesday morning
ahead of a cold frontal passage moving through Tuesday morning and
afternoon. The forecast area will mostly dry out with residual mid-
and upper-level clouds cover with some light residual wrap-around
precip possible for North Georgia on Wednesday and Thursday,
primarily in the mountainous regions where orographic lifting of the
near-surface stable layer will help with generation of light precip.
Several model runs are hinting at possible light snow flurries with
these light precip showers but it remains to be seen if temperatures
to be cold enough for any flurries to make it to the surface. For
instance, the GFS is showing light snow at temps in the upper-30s.

Thiem

&&

.AVIATION...
12Z Update...
Mix of IFR/MVFR cigs will continue to trend toward IFR through
14z. IFR and perhaps periods of LIFR cigs are expected to persist
through the day alongside widespread RA. RA will begin to taper
and end by 22-00z. Some improvement to MVFR cigs is possible by
06z with more significant clearing by 12-15z Friday. A brief -rasn
cannot be ruled out after 00z at ATL area sites, but chance is
low. Winds will be E/NE 10-14kts with occasional gusts up to
20kts. Wind direction will trend NNE to N at times after 00z.

//ATL Confidence...12Z Update...
Medium confidence.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          43  31  45  27 / 100  50   5   0
Atlanta         43  31  44  28 / 100  40   5   0
Blairsville     38  21  43  23 /  90  40   0   0
Cartersville    44  27  44  26 / 100  30   0   0
Columbus        50  36  48  29 / 100  60   5   0
Gainesville     42  29  45  28 /  90  40   0   0
Macon           46  35  48  28 / 100  70   5   0
Rome            44  27  44  25 /  90  30   0   0
Peachtree City  44  32  45  27 / 100  40   5   0
Vidalia         48  36  47  28 / 100  80   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones:
Baldwin...Bibb...Bleckley...Butts...Chattahoochee...Clayton...
Coweta...Crawford...Crisp...Dodge...Dooly...Emanuel...Fayette...
Glascock...Greene...Hancock...Harris...Heard...Henry...Houston...
Jasper...Jefferson...Johnson...Jones...Lamar...Laurens...Macon...
Marion...Meriwether...Monroe...Montgomery...Morgan...Muscogee...
Newton...Peach...Pike...Pulaski...Putnam...Schley...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Treutlen...Troup...Twiggs...Upson...Warren...
Washington...Webster...Wheeler...Wilcox...Wilkinson.

Winter Weather Advisory until 1 AM EST Friday for the following
zones: Dawson...Fannin...Gilmer...Lumpkin...Murray...Pickens...
Towns...Union...White.

&&

SHORT TERM...RW
LONG TERM....Thiem
AVIATION...RW
Hazardous weather outlook, Feb 20, 4:56 AM EST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
456 AM EST Thu Feb 20 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
456 AM EST Thu Feb 20 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A Winter Weather Advisory is in effect today through 1 AM Friday
morning for the mountains of northeast and north central Georgia.

A Flash Flood Watch remains in effect through this evening for
Central Georgia.

For North Georgia, a mixture of rain and wet snow is expected today
with a possible transition to all snow in the higher elevations of
the Georgia mountains later this afternoon. Snow accumulations up to
1 to 2 inches are possible within the Winter Weather Advisory, with
isolated higher amounts possible over 2000 feet. Tonight, wintry
precip will move out of the area as temperatures fall at or below
freezing, and patchy black ice is possible, especially over bridges
and overpasses, with any residual water left on the roadways.

Further south, soils remain very saturated and another one to two
inches of rain is expected to lead to heavy runoff and ponding in
low-lying areas and on roadways. In addition, many rivers are
currently at very high streamflows with additional rainfall
exacerbating the threat of flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

No hazardous weather conditions expected at this time with the next
round of potentially heavy rainfall expected Sunday night through
Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of winter weather through the web by going to
weather.gov/atlanta.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 9:15 PM ESTFlash Flood WatchFFCBaldwin, Bibb, Bleckley, Butts, Chattahoochee, Clayton and 51 more22 hr
Feb 20, 6:25 AM ESTRiver Flood WarningFFCEmanuel, Treutlen66 hr
Feb 20, 10:01 AM ESTRiver Flood WarningFFCWashington8 hr
Feb 20, 5:15 PM ESTRiver Flood WarningFFCPulaski47 hr
Feb 20, 5:29 PM ESTRiver Flood WarningFFCDooly28 hr

Nearby

Areal Flood Warnings in Georgia, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.